AF and exercise

Hi,

What do my fellow AF sufferers do about exercise?.. I had angioplasty in Feb 2012 when I was 64, just one stent. A couple of months ago I was getting very breathless for no real reason so I went to my GP in case it was the old angina kicking in again or stress caused by personal issues, but instead he said I had developed AF and prescribed 20mg of Bisoprolol, which has lowered my racing heart rate to about 70bpm although it's still very erratic, and Warfarin.

Even though I live in Oxford, famed for it's heart research, I'm still waiting for a cardiology appointment.

Now back to my question.....will exercise raise my heart rate to a dangerous level? I would like to do a bit of jogging and cycling as my bits are seizing up and I'm putting a bit of belly on. :-(

Any advice will be welcome.

10 Replies

oldestnewest
  • Whatever you are comfortable with but the bisoprolol will hold you back so don't beat yourself up if you can't do much.

  • Thanks Bob and pip_pip.

    I'll see what feels OK and take it from there

    I might get some useful info from cardiology when I finally get there.

  • I walk as much as I can. Miles. But Bob is right. The bisoprolol can slow me down at times.

  • 20mg is a hefty dose - I'm on 5mg this week (having spent the last 12 months on 2.5) and I've forgotten what it's like not to feel tired - even at rest.

    Before all this started, I used to to 12 hours on my feet nursing, 2 days in a row, then go walking for 5-14 miles in the Peak District on my day off, then have a rest day then go back to work.

    Over the last year my activity levels have dropped for many reasons:

    1) Don't want to just take myself off into the middle of nowhere "incase"

    2) Tired/lethargic even after rest days

    3) Being forced to take my rest days from work as proper rest days not "social time"

    It's been incredibly depressing and frustrating, as there were some lovely days to go walking/camping/exploring/rambling both last Autumn, spring and into the summer. Despite the inactivity, I only put on about 4 kg.... and since being back at work August & Sept I managed to lose 3kg..... then it all started going wrong with the AF again post-ablation!

    Right now, I generally manage 20 mins steady walking 2 or 3 days a week, with another slow plod around a park or something with company on a weekend being roughly 3 miles. But I spend most of the next day asleep.

  • I feel AF only affects me physically when my heart is doing silly things and even then I can normally keep going quite well. I am my usual self at all other times. I take atenolol for high blood pressure and have done so for many years. It doesn't seem to slow me down. I have a treadmill and it gets a lot of use.

    Mentally it's very different. As Jedimaster says, it's much too scary to go off anywhere remote in case AF occurs. I'm also afraid of falling over and having yet another fracture, cut or bruise. Anticoagulation apart, I just don't want months of immobility. Although the fells are on my doorstep, I only go walking in the fresh air with someone else and usually on level ground.

  • Hi scrumpy,are you sure you are on 20mgs I thought 10mgs was the top dose

  • Whoops! Back to optician for me, looks like my eyes have gone as well...LOL...It's 2.5 mg not 20!!--Embarrassed or what :-)

  • Hi, Scrumpyjack,

    I have just had an AV ablation and I am a keen cyclist. I did find before the ablation, when I was on Sopralol, when I stopped my bicycle to rest (where I am is quite hilly), as my heart slowed back to its starting rate it would get quite erratic. When I asked my cardiologist about this, he said "Don't just stop, suddenly, do it more gradually. Instead of just standing, catching your breath, walk with the cycle." I followed his advice and it made a big difference. Worth a try?

  • All in small increments. Augment after 3 days without bad side effects. I agree with jossikins, a slow deceleration will help considerably. Think you are rebuilding your strength instead bolting out of the starting gate. No pain - No pain!

  • Before my ablation I couldn't even contemplate exercise to raise the heart rate. I just about managed my 20 uphill slog to get to my job. Walking up a flight of stairs with bags of heavy shopping was a nightmare. I've put on a lot of weight which I'm now able to try to lose! I was so sick and tired before my treatments. I only ever took Flecanide and Apixaban.

You may also like...